Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Dodge City, KS

March 27, 2004Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 27, 2004, 4:16 PM CST for Pratt County, Stafford County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 4:16 PM CST (22:16 UTC)
Expired
Mar 27, 2004, 5:15 PM CST
In force
59 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 11:35 AM CSTSevere Thunderstorm WatchSPC5 hr
Mar 27, 1:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KDDC 272216
SVRDDC
KSC151-185-272315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRATT COUNTY IN SOUTH CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...PRESTON...PRATT...IUKA...CAIRO
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...ZENITH...STAFFORD...ST. JOHN...NEOLA

* UNTIL 515 PM CST

* AT 410 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES SOUTH OF ST. JOHN...OR ABOUT 7 MILES NORTHEAST OF BYERS...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3806 9876 3763 9889 3754 9847 3805 9848

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:10 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 27, 1:10 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
110 PM CST SAT MAR 27 2004

.DISCUSSION...

DAYS 1-2...
A BUSY ONE TODAY WITH DRY LINE SEVERE THUNDERSTORMS FOR THIS
AFTERNOON FORMOST ON THE LIST OF CONCERNS.

THE DIAGNOSTICS SHOW THE RELATIVELY PROGRESSIVE PATTERN ALOFT
CAHARACTERIZED BY A WESTERN CONUS UPPER TROUGH AND AN EASTERN CONUS
UPPER RIDGE. A VIGOROUS SHORT WAVE TROUGH ALOFT WAS LIFTING OUT OF
THE UPPER TROUGH ACROSS KANSAS AT NOON TODAY AS THE POLAR COLD FRONT
PLUNGED SOUTH THROUGH THE AREA. A DRY LINE AHEAD OF THE FRONT
PROVIDED FOCUS FOR CONVECTION BY LATE MORNING WITH 1500 TO 2000 J/KG
IN THE MOIST AIR JUST TO ITS EAST AND SUFFICIENT DEEP LAYER SHEAR TO
SUPPORT SOME SUPERCELL STORMS, ESPECIALLY AT THE DRY LINE AND FRONT
INTERSECTION OVER OUR NORTHERN CWA. HAVE ALREADY COORDINATED A
SEVERE THUNDERSTORM WATCH WITH SPC FOR THIS ONE AND IT SHOULD BE
MOSTLY OVER BY LATE AFTERNOON AS THE SYSTEM MOVES OFF TO THE EAST
INTO CENTRAL KANSAS. AT THAT POINT SUBSIDENCE SHOULD BE IN PLACE.

THE COLD CONVEYOR BELT WITH THIS EJECTING SYSTEM TODAY HAS BEEN
SUFFICIENTLY STRONG TO PRODUCE WIND ADVISORY CRITERIA BEHIND THE
FRONT AND WILL KEEP THAT ADVISORY IN PLACE UNTIL 600 PM CST THIS
EVENING AFTER WHICH WINDS SHOULD DROP BELOW ADVISORY LEVELS.

A SECOND UPPER SHORT WAVE TROUGH IS FORECAST DOWN THE UPPER
BAROCLINIC ZONE INTO KANSAS FOR SUNDAY EVENING AND WILL FURNISH AT
LEAST SOME LIFT ABOVE THE COLD DOME BUT THE UNSTABLE LAYER SHOULD BE
QUITE SHALLOW AS AN ELEVATED MIXED LAYER CAPS IT OFF. WILL NOT
INTRODUCE ANY MENTION OF CONVECTION AT THIS TIME. THE NEXT SHIFT
WILL WANT TO LOOK AT THIS CLOSER AS THE MODELS DIFFER A LITTLE WITH
HOW THEY HANDLE THIS FEATURE. IN ANY CASE, LARGE SCALE SUBSIDENCE
ALONG WITH UPPER LEVEL HEIGHT RISES ARE IN STORE FOR SUNDAY NIGHT
INTO MONDAY.

DAYS 3-7...
ALL THE MODELS ARRIVE AT A SOLUTION WHICH CLOSES OFF A MAJOR CYCLONE
OVER THE GREAT LAKES STATES KEEPING THE HIGH PLAINS IF WEST KANSAS
IN BASIC NORTH TO NORTHWEST FLOW ALOFT WITH SPOKE AFTER SPOKE OF
COLD AIR ROTATING AROUND THE LOW AND SOUTH ACROSS KANSAS. THIS
PROCESS SHOULD KEEP SOMEWHAT COOLER TEMPERATURES IN PLACE THROUGH
THE COMING WEEK. THE GFS ADVERTIZES SOME LIFT AND MOISTURE OVER THE
AREA BY THURSDAY AND GENERATES A LITTLE PRECIPITATION TOO. AT THIS
POINT, ALL THOUGH THAT SEEMS REASONABLE, WILL NOT INTRODUCE ANYTHING
AS ONGOING WEATHER HAS REDUCED AVAILABLE TIME TO LOOK INTO THIS AND
IT MAY WELL BE SOMEWHAT IFFY ANYWAY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 42 63 34 63 / 00 00 00 00
GCK 38 62 32 64 / 00 00 00 00
EHA 40 62 33 66 / 00 00 00 00
LBL 41 63 35 65 / 00 00 00 00
HYS 39 62 34 61 / 00 00 00 00
P28 47 66 38 64 / 60 00 00 00

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

JOHNSON/01
Hazardous weather outlook, Mar 27, 4:10 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CST SAT MAR 27 2004

KSZ066-080-081-089-090-281200-
BARBER-COMANCHE-KIOWA-PRATT-STAFFORD-
410 PM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG
PACIFIC COLD FRONT AND MAY PRODUCE LARGE HAIL AND DAMAGING WINDS
THROUGH 700 PM. THE COLD FRONT WILL MOVE THROUGH HUDSON...PRATT...
SUN CITY AND BUTTERMILK BETWEEN 400 PM AND 500 PM AND WILL REACH
MEDICINE LODGE AROUND 530 PM. THE THREAT OF SEVERE WEATHER WILL END
WITH PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL COLD FRONTAL PASSAGE OCCURS.

KSZ030-031-044>046-063>065-076>079-085>088-281200-
CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-HODGEMAN-LANE-MEADE-
NESS-PAWNEE-RUSH-SEWARD-STEVENS-TREGO-
410 PM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS GUSTING TO AROUND 40 MPH WILL DIMINISH TO 10 TO
20 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL COLD FRONTAL PASSAGE OCCURS.

KSZ043-061-062-074-075-084-281200-
GRANT-HAMILTON-KEARNY-MORTON-SCOTT-STANTON-
410 PM CST (310 PM MST) SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED UNTIL COLD FRONTAL PASSAGE OCCURS.

01

In the hours before

Local storm report, Mar 27, 2:33 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 E HAVILAND            37.62N 99.07W
03/27/2004  1.00 INCH        KIOWA              KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Mar 27, 2:37 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 N WELLSFORD           37.64N 99.02W
03/27/2004  1.75 INCH        KIOWA              KS   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, Mar 27, 2:50 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             13 ESE RUSH CENTER      38.39N 99.09W
03/27/2004  1.50 INCH        RUSH               KS   TRAINED SPOTTER

&&

18
Local storm report, Mar 27, 3:01 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 E ROZEL               38.20N 99.33W
03/27/2004  0.88 INCH        PAWNEE             KS   TRAINED SPOTTER

0145 PM     FUNNEL CLOUD     4 E ROZEL               38.20N 99.33W
03/27/2004                   PAWNEE             KS   TRAINED SPOTTER

&&

18
Special weather statement, Mar 27, 3:39 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CST SAT MAR 27 2004

KSZ030-031-045-046-064-078>080-088-089-280100-
CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-RUSH-TREGO-
339 PM CST SAT MAR 27 2004

..SEVERE THUNDERSTORM WATCH CANCELLED...

AT 330 PM CST A STRONG PACIFIC COLD FRONT EXTENDED FROM PAWNEE
ROCK TO ASHLAND AND WAS MOVING RAPIDLY SOUTHEASTWARD. THE THREAT OF
SEVERE WEATHER HAD ENDED WITH THE INVASION OF COOLER AND DRIER AIR
BEHIND THE COLD FRONT. THUS...SEVERE THUNDERSTORM WATCH NUMBER 35
HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

TREGO...ELLIS...NESS...HODGEMAN...FORD...CLARK.

SEVERE THUNDERSTORM WATCH NUMBER 35 CONTINUES IN EFFECT UNTIL 500 PM
FOR EDWARDS...KIOWA...AND COMANCHE COUNTIES.

KSZ065-066-081-090-280100-
BARBER-PAWNEE-PRATT-STAFFORD-
339 PM CST SAT MAR 27 2004

...TORNADO WATCH CANCELLED...

AT 330 PM CST A STRONG PACIFIC COLD FRONT EXTENDED FROM PAWNEE
ROCK TO ASHLAND AND WAS MOVING RAPIDLY SOUTHEASTWARD. THE THREAT OF
SEVERE WEATHER HAD ENDED WITH THE INVASION OF COOLER AND DRIER AIR
BEHIND THE COLD FRONT. THUS...TORNADO WATCH NUMBER 37 HAS BEEN
CANCELLED FOR RUSH COUNTY.

TORNADO WATCH NUMBER 37 CONTINUES IN EFFECT UNTIL 7 PM FOR THE
FOLLWING COUNTIES...

PAWNEE...STAFFORD...PRATT...AND BARBER.

01
Local storm report, Mar 27, 3:46 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             WAKEENEY                39.02N 99.88W
03/27/2004  0.75 INCH        TREGO              KS   TRAINED SPOTTER

0250 PM     HAIL             1 S BYERS               37.77N 98.87W
03/27/2004  1.00 INCH        PRATT              KS   TRAINED SPOTTER

0305 PM     HAIL             2 S ST. JOHN            37.97N 98.76W
03/27/2004  1.75 INCH        STAFFORD           KS   TRAINED SPOTTER

0338 PM     HAIL             MACKSVILLE              37.96N 98.97W
03/27/2004  0.75 INCH        STAFFORD           KS   LAW ENFORCEMENT

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:24 AM CSTSevere Thunderstorm WarningDDCTrego51 min
Mar 27, 12:13 PM CSTSevere Thunderstorm WarningDDCTrego47 min
Mar 27, 12:21 PM CSTSevere Thunderstorm WarningDDCFord, Hodgeman39 min
Mar 27, 12:32 PM CSTSevere Thunderstorm WarningDDCEllis58 min
Mar 27, 12:49 PM CSTSevere Thunderstorm WarningDDCEdwards, Pawnee56 min
Mar 27, 1:00 PM CSTSevere Thunderstorm WarningDDCNess, Rush60 min
Mar 27, 1:07 PM CSTTornado WarningDDCEdwards, Pawnee38 min
Mar 27, 1:42 PM CSTTornado WarningDDCPawnee33 min
Mar 27, 1:53 PM CSTSevere Thunderstorm WarningDDCEllis67 min
Mar 27, 1:57 PM CSTSevere Thunderstorm WarningDDCKiowa48 min
Mar 27, 2:09 PM CSTTornado WarningDDCPawnee, Rush36 min
Mar 27, 2:20 PM CSTTornado WarningDDCPawnee25 min
Mar 27, 2:22 PM CSTTornado WarningDDCKiowa, Pratt58 min
Mar 27, 2:57 PM CSTSevere Thunderstorm WarningDDCStafford63 min
Mar 27, 4:33 PM CSTSevere Thunderstorm WarningDDCBarber57 min
Mar 27, 5:10 PM CSTSevere Thunderstorm WarningDDCPratt35 min
Mar 27, 5:29 PM CSTSevere Thunderstorm WarningDDCBarber76 min
Mar 27, 5:45 PM CSTTornado WarningDDCBarber60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.